Dear Dr. Roach: About 11 years ago, I was given a diagnosis of bipolar disorder type I as I was finishing up the first year of my medical graduate school. I’ve never heard voices or seen things that aren’t there. However, I experience intense insomnia from time to time, especially during my female cycle. I also don’t handle stress very well, and become angry and sensitive. I have tried numerous antipsychotic medications. Most of them make me gain weight, and I just can’t bear the side effects. Currently, I am on Trileptal and Latuda, which seem to calm my nervousness, reduce my anger and help me sleep throughout the night. I’m very exuberant and generally have a positive attitude.
The big problem is that I’d like to have kids with my husband, but I don’t want to take medication while pregnant. My husband thinks we can stop the current medication. I’m afraid of ending up in a psychiatric hospital for a 10th time. Suggestions?
Dear H.K.: This requires expertise from your psychiatrist and an obstetrician, as well as your regular doctor. I can’t tell you what to do, but let me explain the issues.
Bipolar disorder type I, formerly called manic-depressive illness, causes ups and downs in mood. Hallucinations can happen, but they are less common than in schizophrenia. When people are manic (that’s the technical term for “elevated mood”), their sense of reality often becomes distorted, and they sometimes can be a danger to themselves or to others. There is a wide spectrum of illness. (Bipolar II has the depressive episodes, and some times of elevated mood but never reaching full mania, when people have difficulty sleeping and take on multiple tasks at once.) I’m not sure if “very exuberant” means that you have no depression or your mood is abnormally elevated.
Oxcarbazepine (Trileptal), normally used for epilepsy, helps to stabilize mood in people with bipolar illness. Limited data suggest an increased risk of birth defects, such as cleft palate, and heart defects. It should be used only if the risk of not taking it is high.
Lurasidone (Latuda) is an antipsychotic: It helps people to not develop a dangerously elevated mood. There is very little info on Latuda in pregnancy: There has been no indication of any birth defects. However, children born to women taking similar drugs to Latuda in the third trimester (pregnancy’s last three months) have had movement disorders and withdrawal symptoms when first born. Unfortunately, I can’t find how often these occur, but they do tend to subside after a few hours to days.
Because of the known and unknown risks of these medications, I would suggest that you consult with an expert in treating psychiatric illness during pregnancy. There are other medications that have been better studied and probably have less risk than what you are taking. I don’t recommend coming off all your medicines without consulting your doctors. Being admitted to a hospital would not be ideal; however, you could possibly be a danger to yourself and your unborn baby if you had severe symptoms during pregnancy.
Email questions to ToYourGoodHealth@med.cornell.edu.